Alert archive / Kansas / Flash Flood Warnings in 1998
Flash Flood Warning 23, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Nov 1, 1998, 12:10 PM CST for McPherson County, Marion County, Saline County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 1, 1998, 12:10 PM CST (18:10 UTC)
- Expired
- Nov 1, 1998, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Marion County, KS, McPherson County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 95 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 490 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 276 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 011820 FFWICT KSC001-015-017-019-035-049-073-077-079-095-099-113-115-125-133- 155-169-173-191-020000- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 1210 PM CST SUN NOV 1 1998 THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A * FLOOD WARNING FOR... ALLEN COUNTY IN SOUTHEAST KANSAS BUTLER COUNTY IN SOUTH CENTRAL KANSAS CHASE COUNTY IN SOUTH CENTRAL KANSAS CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS COWLEY COUNTY IN SOUTH CENTRAL KANSAS ELK COUNTY IN SOUTHEAST KANSAS GREENWOOD COUNTY IN SOUTHEAST KANSAS HARPER COUNTY IN SOUTH CENTRAL KANSAS HARVEY COUNTY IN SOUTH CENTRAL KANSAS KINGMAN COUNTY IN SOUTH CENTRAL KANSAS LABETTE COUNTY IN SOUTHEAST KANSAS MARION COUNTY IN SOUTH CENTRAL KANSAS MCPHERSON COUNTY IN CENTRAL KANSAS MONTGOMERY COUNTY IN SOUTHEAST KANSAS NEOSHO COUNTY IN SOUTHEAST KANSAS RENO COUNTY IN SOUTH CENTRAL KANSAS SALINE COUNTY IN CENTRAL KANSAS SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS SUMNER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 600 PM CST * AT 12 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED WIDESPREAD RAIN ACROSS CENTRAL AND SOUTHEAST KANSAS. THE ADDITIONAL RAINFALL WHEN COMBINED WITH WHAT HAD ALREADY FALLEN IS CAUSING WIDESPREAD FLOODING. MANY ROADS ACROSS THE WARNED AREA HAD BEEN CLOSED AND A FEW EVACUATIONS HAVE OCCURRED. .THIS IS A VERY DANGEROUS SITUATION! . DO NOT DRIVE YOUR VEHICLE ACROSS WATER-COVERED ROADS. THE WATER DEPTH AND CURRENT MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. PLEASE DO NOT DRIVE THROUGH POLICE BARRICADES...THEY ARE THERE FOR YOUR SAFETY. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR FURTHER INFORMATION ON THIS DANGEROUS SITUATION. CHANCE &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Nov 1, 3:25 AM CST, 8 hours 45 minutes earlier.
Area forecast discussion, Nov 1, 3:25 AM CST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 325 AM CST SUN NOV 1 1998 TODAY-MONDAY: SURFACE LOW NEAR WICHITA FALLS TO LIFT NORTHEAST REACHING NEAR TULSA BY EVENING. NEARLY STACKED LOWS THRU 400MB OVER NEW MEXICO DEEPENING AS THEY APPROACH WESTERN OKLAHOMA. AS SUCH AIRMASS TO REMAIN SOAKED THROUGH EARLY MONDAY AND WITH STACKED LOWS APPROACHING AND INDUCING COLD AIR ADVECTION UPSTAIRS LIFT TO ACCENTUATE. HENCE DRENCHING RAIN TO CONTINUE PLAGUING NEARLY ALL OF FORECAST AREA WITH MAIN RAINFALL AXIS SHIFTING SLOWLY EAST TONIGHT & MONDAY. AS SUCH CATEGORICAL POPS WARRANTED TODAY AND TONIGHT WITH LITTLE DIURNAL TEMPERATURE CHANGE. WARMEST READINGS TO BE FOUND EXTREME SOUTHEAST WHERE EAST-SOUTHEAST GRADIENT TO ASSUME LATER THIS AFTERNOON & EVENING. AS EXPECTED FFG'S DROPPED LIKE A BRICK & WITH GROUNDS SOAKED AND RIVERS SWELLING FFA'S TO BE EXTENDED THRU EARLY MONDAY MORNING ALL SECTIONS AS ADDITIONAL RAINFALL SURE TO AGGREVATE FLOODING SITUATION FURTHER. ES FCSTID = 4 ICT 51 45 55 43 / 100 100 40 30 HUT 50 45 55 42 / 100 100 40 30 EWK 51 45 55 43 / 100 100 40 30 EQA 51 45 56 43 / 100 100 40 30 WLD 51 45 56 44 / 100 100 40 30 RSL 47 44 51 40 / 100 80 40 30 GBD 47 44 51 40 / 100 80 40 30 SLN 48 45 52 41 / 100 80 40 30 MPR 49 45 52 41 / 100 80 40 30 CFV 58 49 57 42 / 100 100 70 30 CNU 57 49 56 42 / 100 100 70 30 K8>8 56 49 55 42 / 100 100 70 30 .ICT...FLASH FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES KSZ032>033 ...KSZ047>053...KSZ067>072...KSZ082>083...KSZ091>096...KSZ098>100.
In the hours before
Special weather statement, Nov 1, 6:39 AM CST, 5 hours 31 minutes before
KSZ051>053-068-069-092-093-011345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 639 AM CST SUN NOV 1 1998 ...URBAN AND SMALL STREAM FLOOD ADVISORY HAS BEEN CANCELLED FOR MCPHERSON...MARION...CHASE...BUTLER...HARVEY...COWLEY AND SUMNER COUNITES... AT 630 AM CST...DOPPLER ESTIMATES INDICATED THAT RAINFALL RATES HAD DIMINISHED CONSIDERABLY ACROSS THE ADVISORY AREA. THEREFORE...THE URBAN AND SMALL STREAM FLOOD ADVISORY THAT WAS ISSUED AT 119 AM CST THIS MORNING HAS BEEN CANCELLED. HOWEVER! SEVERAL ROADS AND HIGHWAYS REMAINED CLOSED ACROSS BUTLER ...HARVEY AND SUMNER COUNTIES. ALSO...A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT FOR ALL OF SOUTH-CENTRAL KANSAS. IF YOU LIVE IN THE WATCH AREA REMAIN ALERT FOR HEAVY RAINS. BE LISTENING FOR LATER STATEMENTS AND POSSIBLE WARNINGS. ES
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 31, 9:04 PM CST | Flash Flood Warning | ICT | Kingman, Reno, Sedgwick | 9 hr |
| Oct 31, 9:04 PM CST | Flash Flood Warning | ICT | Harper | 9 hr |
| Nov 1, 12:10 PM CST | Flash Flood Warning | ICT | Butler, Cowley, Harper, Kingman, Sedgwick, Sumner | 6 hr |
| Nov 1, 12:10 PM CST | Flash Flood Warning | ICT | Harvey, Reno | 6 hr |
| Nov 1, 12:10 PM CST | Flash Flood Warning | ICT | Allen, Neosho | 6 hr |
| Nov 1, 12:10 PM CST | Flash Flood Warning | ICT | Chautauqua, Elk, Labette, Montgomery | 6 hr |
| Nov 1, 12:10 PM CST | Flash Flood Warning | ICT | Chase, Greenwood | 6 hr |
| Nov 1, 5:35 PM CST | Flash Flood Warning | ICT | Allen, Neosho | 6 hr |
| Nov 1, 5:35 PM CST | Flash Flood Warning | ICT | McPherson, Marion, Saline | 6 hr |
| Nov 1, 5:35 PM CST | Flash Flood Warning | ICT | Butler, Chautauqua, Cowley, Elk, Sedgwick, Sumner | 6 hr |
| Nov 1, 5:35 PM CST | Flash Flood Warning | ICT | Harvey, Reno | 6 hr |
| Nov 1, 5:35 PM CST | Flash Flood Warning | ICT | Chase, Greenwood | 6 hr |
| Nov 1, 5:35 PM CST | Flash Flood Warning | ICT | Harper, Kingman | 6 hr |
| Nov 1, 5:35 PM CST | Flash Flood Warning | ICT | Labette, Montgomery | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.